Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Allergy Asthma Immunol. 2002 Nov;89(5):439-45; quiz 445-6, 502.

Corticosteroid-induced hypersensitivity reactions.

Author information

  • 1Department of Pediatrics, University of California, Davis, Medical Center, Sacramento, California 95817, USA. Lavjay.butani@ucdmc.ucdavis.edu

Abstract

OBJECTIVE:

To review and present data on the prevalence, clinical manifestations, diagnostic techniques, and management options in patients with hypersensitivity reactions to corticosteroid preparations.

DATA SOURCES:

All English language articles pertaining to human subjects were reviewed using the Pubmed database from 1964 to June 2002. Indexing terms used were anaphylaxis OR allergic OR anaphylactoid OR hypersensitivity AND steroid OR corticosteroid. Further cross-references were obtained after reviewing articles from the aforementioned search.

STUDY SELECTION:

A total of 11,493 articles were identified with the above search terms. Only those articles, including letters and editorials, describing systemic reactions to steroids were included in the review. Excluded from our review were articles dealing with contact dermatitis to topical steroid preparations. This resulted in a total of 80 articles which were reviewed.

RESULTS:

Although rare, steroid-induced hypersensitivity reactions do occur. They range from minor rashes to the more serious cardiovascular collapse. The mechanisms of steroid-induced adverse events vary from patient to patient, some being classic immunoglobulin E-mediated whereas others are pseudoallergic in nature. Skin testing and provocative challenges offer two ways to diagnose such reactions. Treatment consists of substituting the steroid with an alternative preparation which can be tolerated by the patient.

CONCLUSIONS:

Although little is known about the epidemiology of steroid-induced hypersensitivity, because most data are derived from case reports, it is clear that steroid-induced hypersensitivity is a heterogeneous entity, with no single uniform mechanism. A great deal of work still needs to be done so that the pathogenesis of such adverse events can be clearly determined and effective therapeutic interventions devised.

PMID:
12452199
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk